Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Columbia, SC

July 1, 2012Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2012, 2:12 PM EDT for Chesterfield County, South Carolina. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 2:12 PM EDT (18:12 UTC)
Expired
Jul 1, 2012, 3:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:25 PM EDTHAIL 11 N Cheraw, SCPUBLIC REPORTED QUARTER SIZE HAIL COVERING THE GROUND NEAR HIGHWAY 145.
Jul 1, 2:30 PM EDTHAIL 1.752 Se Chesterfield, SC
Jul 1, 2:55 PM EDTHAIL 1.751 N Chesterfield, SCGOLFBALL HAIL ALONG HWY 20
Jul 1, 2:55 PM EDTHAIL 1.754 Nw Cheraw, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:01 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS52 KCAE 011812 RRA
SVRCAE
SCC025-011900-
/O.NEW.KCAE.SV.W.0109.120701T1812Z-120701T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
212 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTERFIELD...OR 11 MILES NORTHWEST OF CHERAW...AND MOVING SOUTH
  AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
  CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3463 7981 3454 7994 3471 8008 3474 8010
      3481 8013 3482 8011 3479 7993 3477 7993
      3474 7988 3468 7986 3466 7981
TIME...MOT...LOC 1813Z 013DEG 3KT 3479 8005

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:04 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 12:04 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EDT SUN JUL 1 2012

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL
WEAKEN AND SHIFT TO OUR WEST MONDAY AND TUESDAY. THIS WILL BRING
AN END TO THE TRIPLE DIGIT HEAT AND BRING A CHANCE OF DIURNAL
THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

A LARGE MID/UPPER LEVEL RIDGE WAS CENTERED OVER GA/AL THIS
AFTERNOON. UPPER LEVEL TROUGHINESS WAS OVER SOUTHEAST CANADA INTO
THE NORTHEASTERN PART OF THE COUNTRY.

TEMPERATURES AT MIDDAY COMPARABLE TO THOSE OF SATURDAY...FROM THE
MID 90S TO AROUND 100 DEGREES. EXPECT ANOTHER SCORCHER WITH HIGHS
IN THE 103 TO 108 RANGE. MOSTLY SUNNY AND HAZY CONDITIONS FOR THE
AFTERNOON.

STILL THE THREAT OF SEVERE THUNDERSTORMS FOR THE LATE AFTERNOON
INTO THE EVENING. EXPECT EXTREME INSTABILITY WITH CAPES OVER
4000 J/KG... K-INDEX IN THE MID/UPPER 40S... AND LIS -15...TOTALS
64. MODELS INDICATE SHORTWAVE ENERGY TO MOVE THROUGH THE OHIO
VALLEY AND MID ATLANTIC. LEE TROUGH AND DEVELOPING SEA BREEZE
BOUNDARY WILL FOCUS SCATTERED TSTM DEVELOPMENT THIS AFTERNOON.
MAIN THREAT WILL BE DAMAGING WINDS. EXPECT CONVECTION TO
DIMINISH TONIGHT WITH LOWS IN THE MID 70S TO AROUND 80.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

AS THE UPPER RIDGE RETREATS WESTWARD DURING THE EARLY PART OF THE
WEEK AND CONTINUED NORTHWESTERLY FLOW ALOFT WILL BRING DIFFICULT
TO TIME SHORTWAVES NEAR THE FORECAST AREA WHICH COULD TRIGGER
CONVECTION. PRECIPITABLE WATER VALUES FURTHER INCREASE TO AT OR
ABOVE 1.75 INCHES WHICH IS MORE THAN SUFFICIENT TO SUPPORT
CONVECTION GIVEN THE CONTINUED STRONG TO EXTREME INSTABILITY. WILL
CONTINUE TO MENTION MAINLY DIURNAL AFTERNOON AND EVENING
CONVECTION WITH CHANCE POPS AND THE REGION MAY CONTINUE TO SEE
A SLIGHT RISK FOR SEVERE STORMS THROUGH THE FIRST PART OF THE
WORK WEEK. TEMPERATURES WILL BE SLIGHTLY COOLER EACH DAY THROUGH
TUESDAY BUT WILL REMAIN WELL ABOVE NORMAL. OVERNIGHT LOWS DURING
THIS PERIOD WILL GENERALLY BE IN THE MID TO UPPER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED PERIOD
BUT CONTINUED ABOVE NORMAL TEMPERATURES.

MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING
A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY
AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH
ALONG THE EAST COAST.  THURSDAY THROUGH SATURDAY...THE UPPER RIDGE
BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID
ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE
CAROLINAS INTO THE GULF COAST STATES.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY
SATURDAY.  WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY
INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE
WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY.

TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL
AND COOL SLIGHTLY THROUGH THE END OF THE WEEK.  MAX TEMPERATURES IN
THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S
BY FRI/SAT.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE EVENING. VSBYS AT OR
ABOVE 6SM IN HAZE. ISOLATED TO SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS IN A MOIST AND VERY UNSTABLE ATMOSPHERE.
A BETTER CHANCE FOR CONVECTION MIGHT BE A CLUSTER OF THUNDERSTORMS
OVER THE CENTRAL APPALACHIANS MOVING INTO PORTIONS OF THE AREA THIS
EVENING/TONIGHT. COVERAGE/CONFIDENCE OF TSRA TOO LOW TO INCLUDE
MENTION IN THE TERMINALS AT THIS TIME. MVFR VSBYS IN FOG/HAZE
POSSIBLE AGAIN LATE TONIGHT/EARLY MONDAY.

EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL
CONVECTION AS WELL AS AREA OF LATE NIGHT/EARLY MORNING FOG/HAZE
THROUGH FRIDAY.

&&

.CLIMATE...
RECORD HIGHS FOR COLUMBIA
SUN JULY 1ST....103 IN 1970
MON JULY 2ND....103 IN 1970
TUE JULY 3RD....103 IN 1970 ALL-TIME RECORD HIGH FOR COLUMBIA IS
NOW 109 DEGREES (NEW RECORD AS OF JUNE 29TH AND TIED ON JUNE
30TH)...

RECORD HIGHS FOR AUGUSTA
SUN JULY 1ST....102 IN 1990
MON JULY 2ND....101 IN 1945 AND 1931
TUE JULY 3RD....103 IN 1931 ALL-TIME RECORD HIGH FOR AUGUSTA IS
108 DEGREES...

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Jul 1, 5:27 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT SUN JUL 1 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
527 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT CONDITIONS WILL COVER THE AREA THIS AFTERNOON. TEMPERATURES
WILL REACH 100 BY NOON AND WILL RISE TO 105 TO 107 THIS AFTERNOON.
HEAT INDEX VALUES WILL BE IN THE RANGE OF 110 TO 114 THIS AFTERNOON
AND EVENING.

IN ADDITION TO THE HEAT...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE
INTENSE HEAT WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE BY
LATE THIS AFTERNOON. AS A RESULT...THE STORM PREDICTION CENTER HAS
PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE OPPRESSIVE HEAT WILL CONTINUE MONDAY WITH HIGH TEMPERATURES OVER
100 DEGREES AGAIN. AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110
AND ANOTHER HEAT ADVISORY MAY BE NEEDED FOR MONDAY. TUESDAY THROUGH
SATURDAY WILL NOT BE AS HOT WITH HIGH TEMPERATURES FINALLY DROPPING
TO THE UPPER 90S. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE
BELOW THE 110 THRESHOLD FOR A HEAT ADVISORY TUESDAY THROUGH THURSDAY.

AGAIN BECAUSE OF THE HEAT MONDAY...THERE IS A POSSIBILITY OF STRONG
TO SEVERE THUNDERSTORMS DEVELOPING IN THE LATE AFTERNOON AND EARLY
EVENING HOURS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE STORMS FOR THE AREA AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:12 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster48 min
Jul 1, 2:51 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw54 min
Jul 1, 2:52 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick53 min
Jul 1, 2:55 PM EDTSevere Thunderstorm WarningCAEChesterfield50 min
Jul 1, 3:16 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter59 min
Jul 1, 3:30 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster60 min
Jul 1, 3:42 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, McCormick, Saluda63 min
Jul 1, 3:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland46 min
Jul 1, 3:49 PM EDTSevere Thunderstorm WarningCAEChesterfield56 min
Jul 1, 4:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Jul 1, 4:27 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster48 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Sumter43 min
Jul 1, 4:41 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda49 min
Jul 1, 4:49 PM EDTAreal Flood AdvisoryCAELexington, Richland3 hr
Jul 1, 4:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Newberry, Richland, Saluda, Sumter47 min
Jul 1, 5:02 PM EDTSevere Thunderstorm WarningCAEMcCormick43 min
Jul 1, 5:21 PM EDTFlash Flood WarningCAERichland87 min
Jul 1, 5:26 PM EDTSevere Thunderstorm WarningCAEClarendon, Richland, Sumter49 min
Jul 1, 5:43 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick47 min
Jul 1, 5:45 PM EDTSpecial Weather StatementCAELexington, Richland, Sumter60 min
Jul 1, 6:10 PM EDTSevere Thunderstorm WarningCAEClarendon50 min
Jul 1, 6:28 PM EDTSevere Thunderstorm WarningCAESaluda32 min
Jul 1, 6:58 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Clarendon, Orangeburg62 min
Jul 1, 7:04 PM EDTSevere Thunderstorm WarningCAELexington26 min
Jul 1, 7:18 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster72 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.